Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 41, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jun 9, 1997, 6:39 AM CDT for Taylor County, Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1997, 6:39 AM CDT (11:39 UTC)
- Expired
- Jun 9, 1997, 1:35 PM CDT
- In force
- 7 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Taylor County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 091140 FFWSJT TXC441-091835- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 639 AM CDT MON JUN 9 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 135 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...TAYLOR COUNTY ALTHOUGH THE RAIN HAS ENDED OVER TAYLOR COUNTY...WATER CONTINUES TO FLOOD ROADS IN AND AROUND BUFFALO GAP NEAR ELM CREEK. THE SHERIFFS OFFICE IN TAYLOR COUNTY REPORTS THAT ELM CREEK IS STARTING TO RISE JUST SOUTH OF ABILENE. MOTORISTS TRAVELING THIS MORNING SHOULD BE EXTREMELY CAUTIOUS AND AVOID FLOODED AREAS. RESIDENTS ALONG ELM CREEK IN ABILENE SHOULD KEEP A CLOSE WATCH OF THE WATER LEVEL ALONG ELM CREEK AND BE READY TO MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. IF THUNDERSTORMS DEVELOP OVER TAYLOR COUNTY THIS AFTERNOON...FLOOD WARNINGS WILL LIKELY BE EXTENDED. THE GROUND IS SATURATED AND FURTHER RAINFALL WILL RUN INTO AREA STREAMS AND CREEKS AND COMPOUND THE FLOODING THAT IS ALREADY OCCURRING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:37 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 9, 2:37 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 236 AM CDT MON JUN 9 1997 LARGE MCS YESTERDAY AFTERNOON AND EVENING RESULTED IN WIDESPREAD HEAVY RAINFALL OVER WEST CENTRAL TEXAS WITH ONGOING RIVER FLOODING OVER TAYLOR COUNTY AND NORTHERN AND WESTERN CONCHO VALLEY. UPPER LOW CONTINUES TO SPIN OVER NORTHERN NEW MEXICO WITH VORT MAXES ROTATING AROUND IT. THE NEXT VORT MAX SHOULD MOVE INTO WEST TEXAS THIS AFTERNOON. THE QUESTION OF THE DAY IS HOW LONG WILL IT TAKE FOR THE ATMOSPHERE TO DESTABILIZE AGAIN AFTER THE LAST ROUND OF RAIN. MODELS INDICATE DESTABILIZATION DURING THE AFTERNOON INTO THE EVENING OVER WEST TEXAS AND THE PANHANDLE WITH CAPES AROUND 1500 AND LIFTED INDICES NEAR -6. PREVIOUS THUNDERSTORM ACTIVITY HAS LIKELY GENERATED SEVERAL BOUNDARIES AROUND THE AREA. WITH THE FIRST ROUND OF RAIN PULLING OUT...PARTLY CLOUDY SKIES THIS AFTERNOON WILL GENERATE ENOUGH AFTERNOON HEATING TO DESTABILIZE THE ATMOSPHERE FURTHER. DEEP MOISTURE REMAINS WITH PRECIPITABLE WATER VALUES WELL ABOVE NORMAL ACROSS WEST TEXAS. THE BEST SURFACE CONVERGENCE AND INSTABILITY INDICATED BY MODELS THIS AFTERNOON IS OVER THE TEXAS PANHANDLE AREA. WITH NORTHWEST FLOW ALOFT...THUNDERSTORMS FORMING IN THE AFTERNOON MAY MOVE INTO THE BIG COUNTRY AND NORTHERN CONCHO VALLEY DURING THE EVENING TO OVERNIGHT HOURS. WITH FLASH FLOOD GUIDANCE VALUES VERY LOW OVER THE BIG COUNTRY AND WESTERN AND CENTRAL CONCHO VALLEY AND DEEP TROPICAL MOISTURE...WILL SEE THE POTENTIAL FOR FLASH FLOODING AGAIN DURING THE EVENING. AFTER COORDINATION WITH LUBBOCK AND FORT WORTH...WITH THE BEST THREAT FOR RAIN IN THE SECOND PERIOD...WILL HOLD OFF ON NEW FLASH FLOOD WATCH FOR NOW BUT WILL MONITOR> CLOSELY AND MENTION LOCALLY HEAVY RAINFALL IN LOCAL FORECASTS. GUIDANCE TEMPS LOOK REASONABLE. ABI 079/062 34 JCT 082/065 34 SJT 080/064 34 08
In the hours before
Local storm report, Jun 9, 5:28 AM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 AM CDT MON JUN 9 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM SWEETWATER TX STREET FLOODING SOUTH
06/08/97 NOLAN SIDE OF TOWN
1155 AM ABILENE TX FLOODING OF SERVICE ROADS
06/08/97 TAYLOR ALONG I-20
0155 PM ABILENE TX FLOODED STREETS IN ABILENE
06/08/97 TAYLOR AND BUFFALO GAP
0244 PM WINTERS TX DIME TO NICKEL HAIL
06/08/97 RUNNELS
0245 BUFFALO GAP TX WATER SEEPING INTO HOUSES
06/08/97 TAYLOR MOODY RANCH SUBDIV. CO RD
621 IMPASSIBLE
0345 PM SWEETWATER TX HIGHWAY 70 NORTH OF TOWN
06/08/97 NOLAN FLOODED
0348 PM TX HIGHWAY 208 FLOODED
06/08/97 MITCHELL
0555 PM LAKE ABILENE TX WATER FLOWING OVER SPILLWAY
06/08/97 TAYLOR
0700 PM BUFFALO GAP TX WATER FLOODING HOUSES
06/08/97 TAYLOR
0200 AM BUFFALO GAP TX MANY ROADS REMAIN FLOODED
06/09/97 TAYLOR AND IMPASSIBLELocal storm report, Jun 9, 5:29 AM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 AM CDT MON JUN 9 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM SWEETWATER TX STREET FLOODING SOUTH
06/08/97 NOLAN SIDE OF TOWN
1155 AM ABILENE TX FLOODING OF SERVICE ROADS
06/08/97 TAYLOR ALONG I-20
0155 PM ABILENE TX FLOODED STREETS IN ABILENE
06/08/97 TAYLOR AND BUFFALO GAP
0244 PM WINTERS TX DIME TO NICKEL HAIL
06/08/97 RUNNELS
0245 BUFFALO GAP TX WATER SEEPING INTO HOUSES
06/08/97 TAYLOR MOODY RANCH SUBDIV. CO RD
621 IMPASSIBLE
0345 PM SWEETWATER TX HIGHWAY 70 NORTH OF TOWN
06/08/97 NOLAN FLOODED
0348 PM TX HIGHWAY 208 FLOODED
06/08/97 MITCHELL
0555 PM LAKE ABILENE TX WATER FLOWING OVER SPILLWAY
06/08/97 TAYLOR
0700 PM BUFFALO GAP TX WATER FLOODING HOUSES^
06/08/97 TAYLOR
0200 AM BUFFALO GAP TX MANY ROADS REMAIN FLOODED
06/09/97 TAYLOR AND IMPASSIBLESpecial weather statement, Jun 9, 5:40 AM CDT, 59 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-100445- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 540 AM CDT MON JUN 9 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WEST OF A LINE FROM COLEMAN TO SAN ANGELO TO OZONA... DEEP MOISTURE AND AN UNSTABLE ATMOSPHERE REMAIN IN PLACE ACROSS WEST CENTRAL TEXAS. AN UPPER LEVEL STORM SYSTEM CONTINUES TO SPIN OVER NEW MEXICO WITH WEAK DISTURBANCES MOVING ACROSS WEST TEXAS. AS AFTERNOON HEATING FURTHER DESTABILIZES THE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG OLD OUTFLOW BOUNDARIES LEFT OVER FROM PREVIOUS CONVECTION. WITH MODERATE VERTICAL WIND SHEAR AND INSTABILITY...A FEW STORMS MAY REACH SEVERE LEVELS WEST OF A LINE FROM COLEMAN TO SAN ANGELO TO OZONA. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE. WITH THE DEEP MOISTURE OVER WEST CENTRAL TEXAS...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAINFALL. WITH THE GROUND ALREADY SATURATED...LOCALIZED FLOODING WILL BE LIKELY WITH THE STRONG THUNDERSTORMS. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WHICH WILL CAUSE FLOODING OF STREETS...LOW WATER CROSSINGS AND STREAMS. RESIDENTS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER CLOSELY AND BE READY TO SEEK HIGH GROUND IF FLASH FLOOD WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 08
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:05 PM CDT | Flash Flood Warning | SJT | Taylor | 12 hr |
| Jun 8, 8:41 PM CDT | Flash Flood Warning | SJT | Crockett, Schleicher | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.